Temporal stability analysis for multiple similarity solutions of viscous incompressible flows in porous channels with moving walls

Yanxiao Sun, Ping Lin (Lead / Corresponding author), Lin Li

Research output: Contribution to journalArticle


In this paper, a viscous, incompressible laminar fluid flow along a uniformly porous channel with expanding or contracting walls is considered. We present multiple symmetric steady-state solutions of this flow problem at several different expanding ratios, and use the linear stability theory to analyse the temporal stability for these solutions under symmetric, antisymmetric and general perturbations. We construct second order finite difference schemes for the eigenvalue problems with boundary conditions associated with those perturbations, and observe that most of these solutions which are stable under symmetric perturbations are unstable under antisymmetric perturbations. Furthermore, we verify the linear stability analysis results by directly solving the original perturbed nonlinear time dependent problem, and find that both stability results are consistent.

Original languageEnglish
Pages (from-to)738-755
Number of pages18
JournalApplied Mathematical Modelling
Issue numberPart 1
Early online date9 Aug 2019
Publication statusPublished - Jan 2020



  • Expansion ratio
  • Laminar flow
  • Moving walls
  • Multiple solutions
  • Temporal stability

Cite this